Advertisement

Howard’s algorithm for high-order approximations of American options under jump-diffusion models

  • Nawdha Thakoor
  • Dhiren Kumar Behera
  • Désiré Yannick Tangman
  • Muddun Bhuruth
Regular Paper
  • 18 Downloads

Abstract

Data-driven approaches to price computations of financial options are gaining in importance relative to methods based on numerical solutions of the pricing equations. Comparisons between artificial neural networks and the Black–Scholes pricing model have shown that the machine learning technique compares well in terms of performance with the parametric model. A Bayesian neural network model has recently been employed for predicting the price of options under jump-diffusion models since jump processes have a better capability of fitting market options data. The potential applicability of data-driven models for generating price approximations under jump processes is high, but due to the need of ensuring that computed prices are arbitrage-free, validation by the often employed partial differential equations approach is important. This work proposes a new algorithm that can be used for comparing prices obtained by a learning algorithm for diffusion models with jumps. Two directions are chosen in order to develop a competitive algorithm. The first is employing a higher-order discretisation of the pricing partial integro-differential equation and second using a more efficient numerical procedure for the solution of the resulting linear complementarity problem. Howard’s algorithm or policy iteration is one such procedure for the second phase, but application of this method requires that the coefficient matrix is monotone. The combination of high-order approximations for the derivative and integral terms with policy iteration yields an accurate and efficient computational technique, and these properties are illustrated using an extensive set of numerical examples.

Keywords

American options Partial integro-differential equations Jump-diffusion models Policy iteration Learning networks 

Notes

Acknowledgements

The authors wish to thank the anonymous referees whose suggestions brought significant improvements in their work.

Compliance with Ethical Standards

Conflict of interest statement

On behalf of all authors, the corresponding author states that there is no conflict of interest.

References

  1. 1.
    Almendral, A., Oosterlee, C.W.: Numerical valuation of options with jumps in the underlying. Appl. Numer. Math. 53, 1–18 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Andersen, L., Andreasen, J.: Jump diffusion processes: volatility smile fitting and numerical methods for option pricing. Rev. Deriv. Res. 4, 231–262 (2000)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bennell, J., Sutcliffe, C.: Black-Scholes versus artificial neural networks in pricing FTSE 100 options. Intell. Syst. Account. Financ. Manag. 12, 243–260 (2004)CrossRefGoogle Scholar
  4. 4.
    Black, F., Scholes, M.: The pricing of options and corporate liabilities. J. Political Econ. 81, 637–654 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bokanowski, O., Maroso, S., Zidani, H.: Some convergence results for Howard’s algorithm. SIAM J. Numer. Anal. 47, 3001–3026 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Briani, M., Natalini, R., Russo, G.: Implicit-explicit numerical schemes for jump diffusion processes. Calcolo 44, 33–57 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chockalingum, A., Muthuraman, K.: Pricing American options when asset prices jump. Oper. Res. Lett. 38, 82–86 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cont, R., Tankov, P.: Financial Modelling with Jump Processes. Chapman and Hall, Boca Raton (2004)zbMATHGoogle Scholar
  9. 9.
    Cont, R., Voltchkova, E.: A finite difference scheme for option pricing in jump diffusion and exponential Lévy models. SIAM J. Numer. Anal. 43, 1596–1626 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    d’Halluin, Y., Forsyth, P.A., Labahn, G.: A penalty method for American options with jump diffusion processes. Numer. Math. 97, 321–352 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Feng, L., Linetsky, V.: Pricing options in jump-diffusion models: An extrapolation approach. Oper. Res. 56, 304–325 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Forsyth, P.A., Labahn, G.: Numerical methods for controlled Hamilton–Jacobi–Bellman PDEs in finance. J. Comput. Finance 11, 1–44 (2007)CrossRefGoogle Scholar
  13. 13.
    Han, H., Wu, X.: A fast numerical method for the Black–Scholes equation of American options. SIAM J. Numer. Anal. 41, 2081–2095 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Howard, R.A.: Dynamic Programming and Markov Processes. The MIT Press, Cambridge (1960)zbMATHGoogle Scholar
  15. 15.
    Huang, Y., Forsyth, P.A., Labahn, G.: Combined fixed point and policy iteration for HJB equations in finance. SIAM J. Numer. Anal. 50, 1861–1882 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Huang, Y., Forsyth, P.A., Labahn, G.: Inexact arithmetic considerations for direct control and penalty methods: American options under jump diffusion. Appl. Numer. Math. 72, 33–51 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Hutchinson, J.M., Lo, A.W., Poggio, T.: A nonparametric approach to pricing and hedging derivative securities via learning networks. J. Finance 49, 851–889 (1994)CrossRefGoogle Scholar
  18. 18.
    Ikonen, S., Toivanen, J.: Operator splitting methods for American option pricing. Appl. Math. Lett. 17, 809–814 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Jang, H., Lee, J.: Generative Bayesian neural network model for risk-neutral pricing of American index options. Quantitative Finance pp. 1–17 (2018).  https://doi.org/10.1080/14697688.2018.1490807
  20. 20.
    Karatzas, I., Shreve, S.: Brownian Motion and Stochastic Calculus. Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  21. 21.
    Kou, S.G.: A jump-diffusion model for option pricing. Manag. Sci. 48, 1086–1101 (2002)CrossRefzbMATHGoogle Scholar
  22. 22.
    Lee, S.T., Sun, H.W.: Fourth-order compact scheme with local mesh refinement for option pricing in jump-diffusion model. Numer. Methods Partial Differ. Equ. 28, 1079–1098 (2012)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Merton, R.C.: Option pricing when underlying stock returns are discontinuous. J. Financial Econ. 3, 25–44 (1976)CrossRefzbMATHGoogle Scholar
  24. 24.
    Mohebbi, A., Dehghan, M.: High-order compact solution of the one-dimensional heat and advection-diffusion equations. Appl. Math. Model. 34, 3071–3084 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Park, H., Lee, J.: Forecasting nonnegative option price distributions using Bayesian kernel method. Expert Syst. Appl. 39, 13243–13252 (2012)CrossRefGoogle Scholar
  26. 26.
    Rambeerich, N., Tangman, D.Y., Gopaul, A., Bhuruth, M.: Exponential time integration for fast finite element solutions of some financial engineering problems. J. Comput. Appl. Math. 224, 668–678 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Reisinger, C., Witte, J.H.: On the use of policy iteration as an easy way of pricing American options. SIAM J. Financial Math. 3, 459–478 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Saib, A.A.E.F., Tangman, D.Y., Bhuruth, M.: A new radial basis functions method for pricing American options under Mertons jump-diffusion model. Int. J. Comput. Math. 89, 1164–1185 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Sallam, S., Anwar, M.N.: Stabilized cubic c\(^1\)-spline collocation method for solving first-order ordinary initial value problems. Int. J. Comput. Math. 74, 87–96 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Sallam, S., Anwar, M.N., Aziz, M.R.A.: Unconditionally stable c\(^1\)-cubic spline collocation method for solving parabolic equations. Int. J. Comput. Math. 81, 813–821 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Salmi, S., Toivanen, J.: IMEX schemes for pricing options under jump-diffusion models. Appl. Numer. Math. 84, 33–45 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Tangman, D.Y., Gopaul, A., Bhuruth, M.: Exponential time integration and Chebychev discretisation schemes for fast pricing of options. Appl. Numer. Math. 58, 1309–1319 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Thakoor, N., Behera, D.K., Tangman, D.Y., Bhuruth, M.: A new Howard-Crandall–Douglas algorithm for the American option problem in computational finance. In: Behera, H., Nayak, J., Naik, B., Abraham, A. (eds.) Computational Intelligence in Data Mining, vol. 711, pp. 135–143. Springer, Singapore (2019)CrossRefGoogle Scholar
  34. 34.
    Thakoor, N., Tangman, D.Y., Bhuruth, M.: Fast valuation of CEV American options. Wilmott Magazine January, 54–61 (2015)Google Scholar
  35. 35.
    Wang, P.: Pricing currency options with support vector regression and stochastic volatility model with jumps. Expert Syst. Appl. 38, 1–7 (2011)CrossRefGoogle Scholar
  36. 36.
    Yang, S.H., Lee, J.: Predicting a distribution of implied volatilities for option pricing. Expert Syst. Appl. 38, 1702–1708 (2011)CrossRefGoogle Scholar
  37. 37.
    Yang, Y., Zheng, Y., Hospedales, T.M.: Gated neural networks for option pricing: Rationality by design. In: Proceedings of the Thirty-First AAAI Conference on Artificial Intelligence, pp. 52–58 (2017)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MauritiusReduitMauritius
  2. 2.Mechanical Engineering DepartmentIndira Gandhi Institute of TechnologySarang, DhenkanalIndia

Personalised recommendations